Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 19, NWS Salt Lake City, UT

August 1, 2001Sevier County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2001, 9:28 PM MDT for Sevier County, Wayne County, Utah. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 1, 2001, 9:28 PM MDT (03:28 UTC)
Expired
Aug 1, 2001, 11:00 PM MDT
In force
92 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 020330
FFWSLC
UTC041-055-020500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SEVIER COUNTY IN UTAH
  NORTHWESTERN WAYNE COUNTY IN UTAH

* UNTIL 1100 PM MDT

* AT 923 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 16 MILES NORTHEAST OF LYMAN...OR ABOUT 17 MILES NORTHEAST OF  
  LOA.

NEARLY STATIONARY THUNDERSTORMS OVER THE MOUNTAINS OF EXTREME 
SOUTHWEST SEVIER AND NORTHWEST WAYNE COUNTIES ARE PRODUCING HEAVY 
RAINFALL.  FLASH FLOODING MAY BE OCCURRING IN THE SMALL STREAMS IN 
THE WARNING AREA. THIS WARNING INCLUDES THE NORTH END OF CAPITOL 
REEF NATIONAL PARK NORTH OF STATE ROUTE 24

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3861 11162 3839 11162 3830 11120 3849 11132
          3865 11133

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:42 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 3:42 PM MDT, 5 hours 46 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT WED AUG 1 2001

SYNOPSIS...TEMPERATURES WILL WARM BY THE WEEKEND WITH AN INCREASING
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS OVER
SOUTHERN UTAH MAY PRODUCE HEAVY RAIN BY FRIDAY.

DISCUSSION...PLUME OF SUB-TROPICAL MOISTURE OVER FAR SOUTHEAST UTAH
WITH A DRY SLOT ALOFT TO THE WEST. SHORTWAVE ON THE WASHINGTON COAST
MOVES EAST ALONG THE CANADIAN BORDER TONIGHT. FOLLOWING THIS
SHORTWAVE...THE BIG RIDGE OVER THE CENTER OF THE COUNTRY SHIFTS
WEST AND BECOMES CENTERED OVER THE SOUTHERN ROCKY MOUNTAINS BY EARLY
NEXT WEEK. DOOR SHOULD OPEN FOR DEEP MOISTURE TO MOVE NORTH ACROSS
UTAH THURSDAY AFTERNOON. INCREASING HUMIDITY AND A THREAT OF HEAVY
RAIN WILL DEVELOP BY THE WEEKEND.

LARGE SCALE MODELS ADVERTISE A LARGE WARM AND MOIST RIDGE OVER THE
WEST NEXT WEEK. THE NEW EC HAS MUCH MORE SHORTWAVE ENERGY IN
SOUTHERN CANADA. IF THAT VERIFIES THE DEEP MOISTURE MAY BE
SUPPRESSED TO SOUTHERN UTAH ONLY. FOR NOW WILL GO WITH THE MRF
SOLUTION OF HUMID AND SHOWERY MONSOON-LIKE CONDITIONS FOR DAYS 3-7.

SLC 0001 CDC --12   GIBSON

.SLC...NONE.

e

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:25 PM MDTFlash Flood WarningSLCGarfield65 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.